[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.226.244.70. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Other Articles
October 27, 1951

RESPIRATORY PROBLEMS OF BARBITURATE POISONING

JAMA. 1951;147(9):874. doi:10.1001/jama.1951.03670260076018
Abstract

A high mortality rate has been accepted by many as inevitable in severe barbiturate poisoning. Analeptics such as pentylenetetrazole (metrazol®) and picrotoxin are usually given in heroic doses to arouse the victim. A recent monograph1 by Nilsson of Sweden challenges both these concepts.

He compares the severe depression of barbiturate overdosage to the similar state of profound surgical anesthesia. The gravest dangers in anesthesia are drug overdosage and lack of oxygen. Overdosage causes respiratory depression and hence suboxygenation. Overdosage of depressants also brings on hypoxia by a mechanism that is often neglected outside the operating room, namely, airway obstruction from the relaxed tongue and throat muscles. The loud stertor of any deeply unconscious patient is the measure of the obstruction that prevents the proper ingress of oxygen.

From the anesthesiologist's point of view, there is little to choose between deep anesthetic depression and that of barbiturate overdosage. In

×